Illinois, 2025Drought in Illinois, September 1 to 30, 2025
September 1 to 30, 2025 · NWS ILX · 16 events in 16 counties and zones
as most locations across central and southeast Illinois saw September deficits of 1 to 3 inches. 56.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below average rainfall during the month of August continued into September...as most locations across central and southeast Illinois saw September deficits of 1 to 3 inches. It was the 2nd driest September on record at Peoria with only 0.09 rainfall, while it was the 7th driest September for Springfield with 0.56. Thanks to the second consecutive month of well below normal rainfall, Severe Drought (D2) conditions developed across a good portion of the region by the end of the month. The D2 drought first developed across portions of Champaign and Piatt counties on September 2nd...then spread southwestward from there into the Saint Louis metro and also included much of the Illinois River Valley by the end of the month. While local water restrictions have yet to be put into place, several communities have instituted burn bans. As of September 30th, burn bans have been issued for Champaign, Edgar, and Coles counties...as well as portions of Cumberland, De Witt, Macon, Menard, Peoria, and Shelby counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 1, 10:35 PM CST, 25 minutes earlier. Its key messages:
- Rain chances return this week. There is currently a high (60-80%) chance Wednesday afternoon/evening, and then a very low (10-20%) chance Friday morning/afternoon. Severe weather is not anticipated at this time.
- Unusually cool temperatures arrive by Thursday with afternoon highs struggling to breach 70 F.
Area forecast discussion, Sep 1, 10:35 PM CST, 25 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1135 PM CDT Mon Sep 1 2025
.KEY MESSAGES...
- Rain chances return this week. There is currently a high
(60-80%) chance Wednesday afternoon/evening, and then a very low
(10-20%) chance Friday morning/afternoon. Severe weather is not
anticipated at this time.
- Unusually cool temperatures arrive by Thursday with afternoon
highs struggling to breach 70 F.
&&
.DISCUSSION...
Issued at 230 PM CDT Mon Sep 1 2025
The stretch of dry, mild, and otherwise low-impact weather will
continue through Tuesday as an atmospheric blocking pattern and its
associated surface high pressure remain anchored over the eastern
half of the US. Recent water vapor imagery depicts a compact mid-
level shortwave trough meandering across the Missouri Valley this
afternoon, and model guidance is in excellent agreement that this
disturbance will stay just off to our south as it becomes enveloped
by the main belt of westerlies and digs toward the Tennessee Valley
overnight. Amid the dry conditions, afternoon temperatures for both
today and Tuesday will warm into the lower 80s, with overnight lows
in the middle 50s.
An abrupt pattern change will then take shape by Wednesday as the
polar jet stream buckles over the northern U.S. and sends a
strong shortwave trough and its attendant cold front southward
into the Great Lakes. Breezy south winds (20-25 mph) ahead of the
cold front will help boost temperatures into the mid 80s by
Wednesday afternoon. Moisture-return ahead of the front will be
hampered by troughing over the Gulf coast, with only a narrow
tongue of low 60s dewpoints expected to surge in ahead of it
Wednesday afternoon. This will limit both convective chances
(20-40%) and QPF (0.2"-0.4") alike. Nevertheless, we are calling
for likely (60-80%) rain chances Wednesday afternoon/evening.
Despite increasing wind shear (25-35 kts), severe weather chances
remain quite low due to meager instability (< 500 J/Kg MLCAPE).
The bigger weather story will be the sharp drop in temperature
Wednesday night as a dry air mass settles in behind the cold
front. Model guidance has trended warmer in recent days with its
forecast of low temperatures. The NBM has now stabilized to around
50 F Wednesday night, give or take a few degrees. Despite the
trend, there should still be a 30-35 degree diurnal swing for most
locations across central Illinois; perhaps less dramatic in areas
south of I-70. Unusually cool temperatures will then remain in place
for Thursday with afternoon highs around 70 F and lows in the middle
50s.
A double dip in the jet stream will help push another compact
shortwave trough and its attendant cold front through the Great
Lakes Friday morning/afternoon. Poor diurnal timing of the frontal
passage, as well as poor moisture-return will again limit
convective chances and QPF. The NBM currently advertises a low
(10-20%) chance of rain on Friday, but it would not be surprising
to see chances increase some in the next few days with the right-
entrance region of the upper jet streaking across central Illinois
(enhanced ascent).
Another stretch of dry, cool, and low-impact weather will return
to close out the week as the upper-level ridge and its associated
surface high pressure begin to build in from the west. Model
guidance is not clear with the evolution of this ridge through the
weekend, with some members of guidance (e.g. GFS, ECMWF AIFS)
drier than others (CMC, ECMWF). Either way, if you have been
mired in drought the past few weeks, there is no clear signal of a
drought buster on the horizon as we enter the middle of September.
MJA
&&
.AVIATION... (For the 06z TAFs through 06z Tuesday Night)
Issued at 1135 PM CDT Mon Sep 1 2025
A surface high pressure ridge over the area will shift slightly
southward over the upcoming day, causing winds to weaken and skies
to remain mostly clear. Winds NE up to 6 kts through Tuesday
morning, becoming light and variable.
37
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 1, 1:37 PM CST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
237 PM CDT Mon Sep 1 2025
ILZ027>031-036>038-040>057-061>063-066>068-071>073-021945-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
237 PM CDT Mon Sep 1 2025
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Rain is likely (60-80% chance) Wednesday evening as a cold front
pushes across the region. Thunder chances remain limited (20-40%),
and severe weather is not anticipated at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
MJA
Drought, Champaign
- When
- September 1, 11:00 PM CST to September 30, 11:00 PM CST
- Where
- Champaign forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
The cooperative weather observer 3 miles south of Champaign measured 1.91 rainfall for the month of September, which was 1.16 below normal. Due to a multi-month rainfall deficit, Severe Drought (D2) conditions developed across Champaign County on September 2nd and persisted through the end of the month. A countywide burn ban has been put into place accordingly.
Drought, Douglas
- When
- September 1, 11:00 PM CST to September 30, 11:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.770, -88.217 (the zone’s center; the record gives no point)
Due to a multi-month rainfall deficit, Severe Drought (D2) conditions developed across Douglas County on September 16th and persisted through the end of the month.
Drought, Edgar
- When
- September 1, 11:00 PM CST to September 30, 11:00 PM CST
- Where
- Edgar forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.679, -87.746 (the zone’s center; the record gives no point)
The cooperative weather observer in Paris measured 1.23 rainfall for the month of September, which was 1.71 below normal. Due to a multi-month rainfall deficit, Severe Drought (D2) conditions developed across Edgar County on September 16th and persisted through the end of the month. Countywide burn bans have been put into place accordingly.
Drought, Piatt
- When
- September 1, 11:00 PM CST to September 30, 11:00 PM CST
- Where
- Piatt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.010, -88.591 (the zone’s center; the record gives no point)
Due to a multi-month rainfall deficit, Severe Drought (D2) conditions developed across Piatt County on September 2nd and persisted through the end of the month.
Drought, Moultrie
- When
- September 1, 11:00 PM CST to September 30, 11:00 PM CST
- Where
- Moultrie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.642, -88.619 (the zone’s center; the record gives no point)
Due to a multi-month rainfall deficit, Severe Drought (D2) conditions developed across Douglas County on September 23rd and persisted through the end of the month. Burn bans were put into place for part of the month.
Drought, Coles
- When
- September 1, 11:00 PM CST to September 30, 11:00 PM CST
- Where
- Coles forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
The cooperative weather observer in Charleston measured 1.63 rainfall for the month of September, which was 1.52 below normal. Due to a multi-month rainfall deficit, Severe Drought (D2) conditions developed across Coles County on September 23rd and persisted through the end of the month. A countywide burn ban has been put into place accordingly.
Drought, Shelby
- When
- September 1, 11:00 PM CST to September 30, 11:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.391, -88.805 (the zone’s center; the record gives no point)
Due to a two-month rainfall deficit, Severe Drought (D2) conditions developed across Shelby County on September 30th. Burn bans have been put into place across portions of the county accordingly.
Drought, Effingham
- When
- September 1, 11:00 PM CST to September 30, 11:00 PM CST
- Where
- Effingham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.060, -88.590 (the zone’s center; the record gives no point)
The cooperative weather observer in Effingham measured 1.22 rainfall for the month of September, which was 1.67 below normal. Due to a two-month rainfall deficit, Severe Drought (D2) conditions developed across Effingham County on September 30th.
Drought, Christian
- When
- September 1, 11:00 PM CST to September 30, 11:00 PM CST
- Where
- Christian forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.546, -89.277 (the zone’s center; the record gives no point)
Due to a two-month rainfall deficit, Severe Drought (D2) conditions developed across Christian County on September 30th. Burn bans were put into place for a time during the month.
Drought, Schuyler
- When
- September 1, 11:00 PM CST to September 30, 11:00 PM CST
- Where
- Schuyler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.158, -90.615 (the zone’s center; the record gives no point)
Due to a two-month rainfall deficit, Severe Drought (D2) conditions developed across Schuyler County on September 30th.
Drought, Cass
- When
- September 1, 11:00 PM CST to September 30, 11:00 PM CST
- Where
- Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
Due to a two-month rainfall deficit, Severe Drought (D2) conditions developed across Cass County on September 30th.
Drought, Fulton
- When
- September 1, 11:00 PM CST to September 30, 11:00 PM CST
- Where
- Fulton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
Due to a two-month rainfall deficit, Severe Drought (D2) conditions developed across Fulton County on September 30th.
Drought, Mason
- When
- September 1, 11:00 PM CST to September 30, 11:00 PM CST
- Where
- Mason forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.240, -89.917 (the zone’s center; the record gives no point)
Due to a two-month rainfall deficit, Severe Drought (D2) conditions developed across Mason County on September 30th.
Drought, Menard
- When
- September 1, 11:00 PM CST to September 30, 11:00 PM CST
- Where
- Menard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.027, -89.802 (the zone’s center; the record gives no point)
Due to a two-month rainfall deficit, Severe Drought (D2) conditions developed across Menard County on September 30th. Burn bans have been put into place across parts of the county accordingly.
Drought, Tazewell
- When
- September 1, 11:00 PM CST to September 30, 11:00 PM CST
- Where
- Tazewell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
Due to a two-month rainfall deficit, Severe Drought (D2) conditions developed across Tazewell County on September 30th.
Drought, Peoria
- When
- September 1, 11:00 PM CST to September 30, 11:00 PM CST
- Where
- Peoria forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
The Peoria Airport logged 0.09 rainfall for the month of September, which was 3.39 below normal. Due to a two-month rainfall deficit, Severe Drought (D2) conditions developed across Peoria County on September 30th. Burn bans have been put into place across parts of the county accordingly.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, September 1 to 2, 20252 deaths · 1 event
- Wildfire in Washington, September 1 to 30, 2025$78 million · 1 event
- Wildfire in Washington, September 1 to 30, 2025$56 million · 1 event
- Wildfire in Colorado, September 1 to 2, 2025$40 million · 1 event
- Wildfire in Washington, September 1 to 14, 2025$33 million · 1 event
- Wildfire in Washington, September 1 to 27, 2025$24 million · 1 event
- Wildfire in Washington, September 1 to 28, 2025$19 million · 1 event
- Wildfire in Washington, September 1 to 28, 2025$18 million · 1 event
- Wildfire in Idaho, September 1 to 2, 2025$18 million · 1 event
- Wildfire in Colorado, September 1 to 11, 2025$15 million · 1 event
- Wildfire in Idaho, September 1 to 30, 2025$3.4 million · 1 event
- Wildfire in Washington, September 1 to 30, 2025$540,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289112, 1289114, 1289123, 1289125, 1289127, 1289128, 1289129, 1289130, 1289131, 1289132, 1289133, 1289134, 1289135, 1289136, 1289137, 1289138.